Most heroin fatalities are:
The result of injecting (or less commonly, snorting), the point being that a potentially lethal dose is ingested in one dose. Smoking on foil, where small doses are inhaled consecutively is far safer.
Injecting also carries a far higher risk of contracting a blood borne virus like HIV or hepatitis C and infection through botulism or anthrax, both of which have appeared in heroin in the UK in recent years. Don't share any injecting equipment; this includes water, spoons and cottons as well as needles and syringes. It has been established that even sharing a rolled up note to snort can permit the transmission of viruses. The transition to injecting is often caused by initiation/imitation around peer behaviour- do not allow yourself to be pressured. While heroin is frequently cited as the most dangerous drug to use, this is, in fact, related to the practice of injecting, the seductive nature of the effects of the drug on people with poor coping mechanisms ( many people find the drug's effects deeply unpleasant), the historic public perception of the drug; that heroin users are weak and without scruples, and its legal status.
For more advice, including harm reduction, see our 'safer injecting' section here.
Heroin can cause the user to be less vigilant about other high risk behaviour such as unprotected sex and a partial loss of consciousness, 'nodding out' or 'gouching' and motor/muscle control can leave the user vulnerable.
A combination of CNS (Central Nervous System) depressants, such as alcohol, benzodiazepines or sleeping tablets and heroin (or other opiate/ opioids) is very risky. If you imagine giving each drug type a number that indicates how potent each substance is, for example; heroin 3, Valium/Temazepam 2 and a double short of spirits 2. Now think of mixing all three as 3 x 2 x 2 rather than 3+2+2, as each substance potentiates the other, resulting in a greatly increased risk factor. Many users in the UK struggle to fund a habit legally and drift not only into offending behaviours, but seek to increase or maintain a satisfactory sedative effect as their tolerance increases, by using alcohol or benzodiazepines on top of heroin, also inviting a secondary/tertiary dependence.
If you use heroin, or know someone who does, you should be aware of ‘Narcan’ (Naloxone) initiatives. There may be a programme in your area which will provide both the drug, in injectable form, advice how to use it in the case of an emergency and learn how to do CPR, life-saving chest compressions if you are present at an overdose. You can ask your mates to do the same, spreading the message. Narcan is a short acting antagonist that reverses the effects of heroin and other opiates like morphine and can save lives.
If you use heroin, try and buy from one or two dealers who you trust. Try not to use every day. Try not to get into debt.
Heroin will reduce your appetite and you may find yourself nibbling sweet 'treats' instead of eating a proper meal. Many users become emaciated and vitamin and mineral deficient. Try and eat properly. Your appetite after using will be lessened, remember this when planning to score. As heroin reduces the force of your emotions, it will affect your responses and relationships and may inhibit your sex drive in particular. It is a solitary drug. There is also a connection between heroin use and sex working and the interruption of the menstrual cycle. This creates a dynamic that further isolates the user.
Some research suggests that chronic heroin users’ display increased tolerance to the drug in locations where they are familiar with, when a user injects in a different location, this environment-conditioned tolerance does not occur, and the user may be more likely to overdose. It is suggested that heroin injectors do not use alone when poissible.
If you are using heroin and not prepared to stop, consider a legal substitute script - see our treatment options section here.